E-360 Edition 14: Questions and Answers

Home > E-360 Edition 14: Questions and Answers

Q: I have had a couple of seizures but not given a diagnosis of epilepsy. I’ve been sent home on medications and told not to drive. I have an appointment with a neurologist in 3 months. When will I be able to drive again?

A: When you have your first seizure, the doctor will inform you that you cannot drive and for how long. This period will depend on many things including; what has caused the seizure, what type of seizure you had, if it is epilepsy, and what type of epilepsy. It is important to remember that you will be advised not to drive and, if you later then meet certain criteria you will be able to drive again – safely and legally.

Factors to take into account when considering returning to driving include response to treatment, previous frequency of seizures, EEG findings and the type of epilepsy you have. It is also important that you feel confident that you are well and able to drive safely.

Unfortunately, not everyone will get their licence renewed, and others may be issued a conditional licence. Ultimately the decision to suspend or renew a driver’s licence rests with the Driving License Authority (DLA).

If you have a seizure that is provoked by a known cause, such as illness, injury, alcohol or low blood sugar levels and is not considered epilepsy, the doctor will advise you to stop driving in the short term, and this can be reassessed next time you visit the doctor.

Go to Assessing Fitness to Drive, page 83 to read about the conditions in more detail: http://www.austroads.com.au/drivers-vehicles/assessing-fitness-to-drive

Our Factsheet: https://www.epilepsy.org.au/wp-content/uploads/2017/09/Fact-Sheet-Driving.pdf

Q: My partner is a heavy drinker. Every time he stops drinking alcohol he has seizures and gets put on Valium. What can we do about this?

A: My understanding is that if someone is going to detox, then it is standard to commence Valium during this detox period to prevent seizures. The Valium is not for long term use, just to prevent withdrawal seizures which are what commonly happen with alcoholism and withdrawal from alcohol. However, any sudden withdrawal of a benzodiazepine (which Valium is) can also cause seizures. If he is taking the Valium and then suddenly stops it, this may also cause a seizure, so it is important to wean off Valium or any benzodiazepine. You will have to discuss this also with a drug and alcohol expert

If your partner is only having seizures during the alcohol withdrawal period (less than 72 hours) then he wouldn’t be considered to have epilepsy. If he is having seizures outside of this detox period, then he may have epilepsy. This is most likely to have happened due to insult to the brain in relation to alcohol and severe withdrawal seizures, possibly even head injury if he has been injured whilst intoxicated. Essentially, someone with chronic alcoholism can go on to develop epilepsy. A neurologist would need to make a full assessment to determine if the seizures are epilepsy related and develop a treatment plan together.

There are actually a couple of epilepsy medications that are used to manage alcohol withdrawal as well, so if your partner is having seizures outside of detox, then it would be worth him discussing with the treating doctor the potential of being prescribed  an antiepileptic drug that also manages symptoms of alcoholism and withdrawal.

If drinking alcohol continues, the medications will not work effectively and the safety and health risk will continue. There are Drug and Alcohol Advisory Services in each state that can guide you to support services.

Q: I have started to get really bad headaches and wondered if it had anything to do with starting a new medication? They seem to have started about the same time.

A: Headache is a potential side effect of some antiepileptic drugs and is sometimes experienced by people during the first few weeks when they start taking it. It may lessen over time, but if the headache persists, you really need to discuss it with your doctor.

There can be other many causes of headaches – stress, tension, seizures, other health problems, visual problems – so it may be worth also keeping a diary of when they occur and the circumstances around them. Don’t leave it too long as you don’t have to needlessly suffer.

Q: My doctor has mentioned that I may be suitable for surgery. I didn’t even know that this was possible. What is epilepsy surgery?

A: Epilepsy surgery involves the surgical removal of the part of the brain responsible for the onset of your seizures. Needless to say, this type of surgery is mostly for focal epilepsies. The region of brain is determined by a number of different brain scans and EEG with video showing the clinical signs during a seizure. So you will need to go to hospital for a few days to be monitored on video EEG telemetry and have some scans and tests done as well. Epilepsy surgery aims to remove the source of seizures and stop the seizures. Depending on the part of the brain and seizure type, sometimes it doesn’t stop them completely but reduces the number and severity of seizures. Your doctor will discuss this with you.

Surgery can also be done to implant devices to treat epilepsy. In vagus nerve stimulation (VNS), for instance, a device that electronically stimulates the vagus nerve (which controls activity between the brain and major internal organs) is implanted under the skin. This reduces seizure activity in some people with focal seizures.

You will need to speak to your doctor in more detail about this. Here is some more information from our website: https://www.epilepsy.org.au/wp-content/uploads/2017/09/Fact-Sheet-Surgery-for-Epilepsy.pdf

Q: Can you suggest some epilepsy information or resources in regards to mood and depression for a young person please?

A: Thank you for your interest in our materials.

We have a resource called eQuip. This is a self-paced online resource to assist young people to cope with the psychological, social and lifestyle demands of living with epilepsy. Go to: https://www.epilepsy.org.au/e-quip-an-epilepsy-resource-for-youth/epilepsy-and-depression/

We have another youth resource – which was developed more so with friends/peers of the person with epilepsy in mind, but you may find it suitable. It is called rEaction https://www.epilepsy.org.au/reaction/index.php

We also have a private Facebook group for youth if you are interested in joining. Contact us on epilepsy@epilepsy.org.au or 1300 37 45 37 for more information.